Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 409, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2023, 2:29 PM MDT for Lincoln County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2023, 2:29 PM MDT (20:29 UTC)
- Expired
- Aug 5, 2023, 3:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:32 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -164 m²/s²
- 0-3 km storm-relative helicity
- -132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:44 AM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 5, 10:44 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1044 AM MDT Sat Aug 5 2023 .UPDATE... Issued at 1035 AM MDT Sat Aug 5 2023 Satellite pictures are showing a batch of mid level cloudiness pushing into the northern half of the CWA from the west at this time. This is associated with a jet maximum. There is also some Cumulus developing over the Palmer Ridge and eastern plains. The forecast soundings still show decent shear for strong to severe thunderstorms from mid afternoon to late evening, especially for the southern half of the CWA. The jet max progged over the CWA today is pretty strong for this time of year. Will keep the pops in the GFE grids in the 10-40% range from 20Z to 05Z. Will make minor adjustments to the wind, sky and temperature grids with current conditons in mind. && .SHORT TERM...(Today and tonight) Issued at 402 AM MDT Sat Aug 5 2023 Have been seeing a few svr tstms overnight mainly across portions of Washington county. Appears low level jet combined with favored left front quadrant of an upper level jet, has allowed for redevelopment of tstms over this area since midnight. Overall this activity should gradually end in the next hour or so. For the rest of today, a cool front will move into nern CO by midday with sely low level flow across the Palmer Divide. MLCAPE will be in the 1500-2000 j/kg range south of a Denver to Akron line by early aftn. With decent WNW mid level flow, shear profile will be favorable for a few svr storms by mid aftn where best MLCAPE resides. Elsewhere tstm activity will be more widely sct this aftn. Highs will generally be in the lower to mid 80s over nern CO. For tonight, a secondary front will move across nern CO this evening. This front combined with the upper level jet may allow for redevelopment of sct showers and storms thru the late evening hours across portions of the higher terrain and plains. .LONG TERM...(Sunday through Friday) Issued at 402 AM MDT Sat Aug 5 2023 Not too many changes to the long-term forecast from the previous shift. A few shortwaves will provide enough moisture and forcing for high based showers and storms Sunday and Monday. MLCAPE values trend near 300-400 J/kg for the mountains and valleys but MLCAPE values in the plains increase near 1000 J/kg each afternoon both Sunday and Monday. With favorable shear values, increasing DCAPE near 1000 and model soundings indicating SHIP values near 1.0, these conditions may lead to a few severe storms producing brief heavy rainfall, strong wind gusts up to 60 mph and small hail. Both Sunday and Monday PoPs are similar in terms of coverage where storms will likely become isolated crossing the foothills into the plains. The only difference between Sunday and Monday will be afternoon temperatures. Temperatures will be slightly cooler Sunday afternoon versus Monday due to a cooler air mass behind Sunday morning's cold front. 500mb levels display drier air entering the region and summer temperatures return Tuesday. Cross sections indicate northwesterly flow and moisture convergence staying east in Kansas. Leaning towards NBM PoPs for now as favorable instability could provide enough for isolated storms to form mainly across the eastern plains. As an upper level high pushes northward into the Four Corners, this will likely lead to a significant decrease in monsoon moisture starting Wednesday. Thus, PoPs will remain isolated through next weekend. Temperatures will remain near normal for all areas; Parts of the urban corridor and plains will likely reach the upper 80s to lower 90s. The mountains and valleys will likely reach the mid 70s with a few spots near the lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1042 AM MDT Sat Aug 5 2023 Models keep weak winds at DIA into the afternoon. A cooler airmass with north-northeasterly winds behind it is expected sometime after 21Z. Concerning thunderstorms, will go with a "VCTS" and a TEMPO group with VRB18G40KT in it. There should not be any ceiling issues. && .HYDROLOGY... Issued at 402 AM MDT Sat Aug 5 2023 Widely scattered fast thunderstorms will be possible across the burn scars this afternoon. The storms will move quickly which will reduce the threat of heavier rainfall. Thus there is only a limited threat for flooding. The flash flood threat remains limited Sunday and Monday as scattered showers and storms are possible each afternoon. Storms and showers should move quickly across the alpine area. The threat of flash flooding decreases Tuesday through late next week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......RJK SHORT TERM...RPK LONG TERM....AD AVIATION.....RJK HYDROLOGY....RPK/AD
Hazardous weather outlook, Aug 5, 10:50 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1050 AM MDT Sat Aug 5 2023 COZ030>051-061700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1050 AM MDT Sat Aug 5 2023 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Some severe thunderstorms are possible this afternoon and evening, especially south of a Denver to Akron line. Large hail and strong damaging winds up to 70 mph will be the main threats associated with the storms. The rest of the forecast area can expect isolated to scattered showers and thunderstorms with small hail and gusty outflow winds to 50 mph. There is a limited threat of flash flooding in the burn areas this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and storms are possible Sunday and Monday mainly late afternoon into early evening hours across the region. These storms may produce brief heavy rainfall and small hail, although a couple storms especially on Monday may become severe on the plains. This pattern will lead to a limited flash flood risk for the burn areas both days. Starting Tuesday through late next week, thunderstorm coverage becomes isolated and high temperatures increase once more. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm, especially over southern portions of the I-25 Corridor and eastern plains.
In the hours before
Local storm report, Aug 5, 2:09 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
209 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 13 NNW Simla 39.30N 104.21W
08/05/2023 E1.00 inch Elbert CO Trained Spotter
&&
FMCThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:10 PM MDT | Special Weather Statement | BOU | Lincoln | 35 min |
| Aug 4, 11:12 PM MDT | Areal Flood Advisory | BOU | Lincoln | 2 hr |
| Aug 4, 11:23 PM MDT | Special Weather Statement | BOU | Washington | 52 min |
| Aug 4, 11:52 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 23 min |
| Aug 5, 12:16 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 29 min |
| Aug 5, 1:24 AM MDT | Special Weather Statement | BOU | Washington | 36 min |
| Aug 5, 1:43 AM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Aug 5, 1:55 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 35 min |
| Aug 5, 2:02 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 28 min |
| Aug 5, 2:18 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 27 min |
| Aug 5, 2:23 AM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| Aug 5, 2:40 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 16 min |
| Aug 5, 2:49 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 26 min |
| Aug 5, 1:35 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 40 min |
| Aug 5, 2:19 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| Aug 5, 2:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 28 min |
| Aug 5, 2:57 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 48 min |
| Aug 5, 3:31 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 30 min |
| Aug 5, 3:36 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| Aug 5, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| Aug 5, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 40 min |
| Aug 5, 4:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 36 min |
| Aug 5, 4:29 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 31 min |
| Aug 5, 4:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 28 min |
| Aug 5, 4:49 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 41 min |
| Aug 5, 4:57 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 35 min |
| Aug 5, 5:30 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.